Kansas, 2012High Wind in Kansas, October 18, 2012
October 18, 2012 · NWS DDC · 6 events in 6 counties and zones
An intense surface low helped generate widespread strong wind with high wind reports scattered about.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface low helped generate widespread strong wind with high wind reports scattered about.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 18, 11:16 AM CST, 44 minutes earlier.
Area forecast discussion, Oct 18, 11:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 PM CDT THU OCT 18 2012
...UPDATED AVIATION DISCUSSION...
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 429 AM CDT THU OCT 18 2012
...RUNNING A BIT LATE THIS MORNING DUE TO THE NUMEROUS HEADLINES THAT
ARE IN EFFECT...
THE BAND "EARTH, WIND & FIRE" COMES TO MIND FOR THIS FORECAST. I SAY
THAT BECAUSE WE HAVE WIND AND FIRE WEATHER CONCERNS AND I SUPPOSE EVEN
EARTH CONCERNS IF DUST IS KICKED UP BY THE AFOREMENTIONED WINDS.
ANYWAY, THE SHORT TERM PERIOD IS FAIRLY BUSY IN TERMS OF SENSIBLE WEATHER.
THE FIRST IS THE POSSIBILITY FOR FREEZING TEMPERATURES ACROSS FAR SOUTHWEST
KANSAS. RIGHT NOW, I AM ON THE FENCE ABOUT THIS WARNING DUE TO THE FACT
THAT AT 4 AM CDT THERE IS STILL SOME WIND OBSERVED ACROSS WESTERN KANSAS.
TEMPS ARE IN THE MID 30S DEG F NOW. DESPITE THIS, IT WILL NOT TAKE THAT
LONG OF CALM WINDS FOR TEMPS TO RADIATE DOWN TO THE FREEZING MARK. AS
A RESULT, HAVE CONTINUED THE FREEZING WARNING AS IS. THE LATEST HRRR
RUN SUGGESTS THAT FREEZE WARNING CRITERIA MAY NOT BE MET.
THE NEXT MAJOR CONCERN IS WINDS. THE SYNOPSIS SECTION MENTIONS SOME
INTERESTING SYNOPTIC DETAILS THAT THIS SYNOPTICIAN WAS ABLE TO PICK
OUT. SEE THAT SECTION FOR SPECIFIC DETAILS ON THE IMPRESSIVE JET DYNAMICS
AND INTENSE SURFACE CYCLONE. BOTTOM LINE, WE ARE GOING TO BE DEALING
WITH A TIGHT PRESSURE GRADIENT ACROSS THE REGION TODAY. BUFKIT AND MOS
GUIDANCE SUGGEST THAT THE STRONGEST WINDS WILL BE LOCATED ALONG THE
INTERSTATE 70 CORRIDOR. HAVE UPGRADED THE WI.Y TO A HW.W AS A RESULT.
LASTLY, CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AND HAVE
CONTINUED THE RED FLAG WARNING. SEE FIRE WX SECTION BELOW FOR DETAILS.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 326 AM CDT THU OCT 18 2012
A SHORTWAVE RIDGE WILL MOVE INTO THE PLAINS ON FRIDAY INTO SATURDAY
WITH A WARMING TREND, MOSTLY CLEAR SKIES, AND A LEE SIDE SURFACE
TROUGH. BY SUNDAY SHORTWAVE RIDGING EXTENDS INTO THE UPPER MIDWEST
WHILE A LARGE UPPER LEVEL TROUGH BEGINS TO DIG INTO THE WESTERN
CONUS. ABUNDANT GULF OF MEXICO MOISTURE WILL ALSO MOVE NORTHWARD
INTO CENTRAL KANSAS AHEAD OF A SUBTROPICAL JET MOVING INTO WEST
TEXAS. A LEE TROUGH WILL MOVE INTO WESTERN KANSAS ON SUNDAY WITH THE
WARM AIR CONTINUING ACROSS THE CENTRAL PLAINS. BY MONDAY A
SUBTROPICAL SHORTWAVE TROUGH MOVES INTO THE CENTRAL PLAINS FROM THE
DESERT SOUTHWEST WITH SOME THUNDERSTORMS STAYING MAINLY EAST OF
WESTERN KANSAS IN THE BETTER SURFACE MOISTURE. A WEAK COLD FRONT
MOVES ACROSS WESTERN KANSAS IN RESPONSE TO THE UPPER LEVEL SHORTWAVE
ON MONDAY, HOWEVER THE NEW ECMWF SHOWS A MUCH WEAKER SURFACE
RESPONSE AND KEEPS WARMER AIR INTO WESTERN KANSAS. THEN INTO MID
NEXT WEEK SOUTHWESTERLY UPPER LEVEL FLOW WILL MAINTAIN A LEE TROUGH
WITH A MAINLY DRY AIRMASS INTACT. MORE GULF OF MEXICO MOISTURE IS
FORECAST AHEAD OF THE LEE TROUGH AND COULD CAUSE OF FEW SHOWERS OR
THUNDERSTORMS IN THE FAR EAST FA IN THE MEDICINE LODGE AREA BY
WEDNESDAY AFTERNOON AND EVENING, HOWEVER CONFIDENCE THAT FAR IN THE
FORECAST CYCLE IS VERY LOW.
OVERNIGHT LOWS LOOK TO RISE FROM THE 40S ON SATURDAY MORNING TO THE
MID 40S NORTHWEST AND MID 50S SOUTHEAST FA THROUGH THE PERIOD.
DAYTIME HIGHS WILL WARM FROM AROUND 70 DEGREES ON FRIDAY TO THE
UPPER 70S TO MID 80S INTO SUNDAY WITH A WARM FRONT. MILD 70S ARE
THEN FORECAST INTO THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1208 PM CDT THU OCT 18 2012
STRONG AND GUSTY NORTHWEST WINDS WILL IMPACT THE TAF SITES THROUGH
THE AFTERNOON HOURS. STRONGEST WINDS WILL BE IN THE HAYS AREA
WHERE SUSTAINED WINDS AROUND 35 KNOTS WILL BE POSSIBLE THROUGH MID
AFTERNOON. THIS AREA WILL SEE REDUCTIONS IN VISIBILITY DUE TO
BLOWING DUST COMING OUT OF WESTERN NEBRASKA AND FAR NORTHWEST
KANSAS. VISIBILITIES COULD DROP TO A MILE AT TIMES. SOME OF THE
DUST COULD APPROACH THE DODGE CITY AREA BUT THE MOST SIGNIFICANT
IMPACTS WILL STAY TO THE EAST OF DODGE CITY. WINDS SHOULD DIMINISH
RAPIDLY BY SUNSET INTO THE 10 TO 15 KNOT RANGE BUT COULD BE GUSTY
TO AROUND 20 KNOTS IN THE HAYS AREA FOR A FEW HOURS THIS EVENING.
&&
.FIRE WEATHER...
ISSUED AT 429 AM CDT THU OCT 18 2012
WINDS WILL BE NOT AN ISSUE TODAY IN MEETING FW.W CRITERIA. WHAT COULD
BE AN ISSUE...AND WAS YESTERDAY...WAS RH'S. THE LOWEST RELATIVE HUMIDITY
AROUND THE REGION YESTERDAY WAS AROUND 17 PERCENT. GRANTED, TODAY SHOULD
SEE ADVECTION OF DRIER AIR BEHIND THE SYNOPTIC WAVE. BOISE VERIFICATION
SHOWS A COLD OR LOW BIAS OF TD'S BUT GIVEN THE AMOUNT OF MIXING TODAY
AND STRONGER WINDS, THE VERY LOW DEWPOINTS JUST ABOVE THE SURFACE COULD
EASILY BE MIXED DOWN. AS A RESULT, WILL CONTINUE THE RED FLAG WARNING
AS IS... ALTHOUGH I ADJUSTED IT A TEMPORAL SENSE AT THE END OF THE
WARNING PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 65 36 72 41 / 0 0 0 0
GCK 64 33 72 39 / 0 0 0 0
EHA 66 36 75 44 / 0 0 0 0
LBL 66 36 73 40 / 0 0 0 0
HYS 62 36 68 37 / 0 0 0 0
P28 67 38 72 43 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-
044>046-065-066.
RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
KSZ030-031-043>046-061>066-074>081-084>090.
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ043-
061>064-075>081-086>090.
&&
SHORT TERM...SUGDEN
LONG TERM...KRUSE
AVIATION...GERARD
FIRE WEATHER...SUGDEN
Hazardous weather outlook, Oct 18, 9:47 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1047 AM CDT THU OCT 18 2012
KSZ043-061>064-075>081-086>090-191600-
SCOTT-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1047 AM CDT THU OCT 18 2012 /947 AM MDT THU OCT 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS...ALONG AND NORTHEAST OF A
DIGHTON TO BURDETT AND SAINT JOHN LINE.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT. SEE WEATHER MESSAGE FOR
SPECIFIC DETAILS.
A RED FLAG WARNING IS IN EFFECT FOR FROM 1 PM CDT TO 7 PM CDT.
SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ030-031-044>046-065-066-191600-
TREGO-ELLIS-LANE-NESS-RUSH-PAWNEE-STAFFORD-
1047 AM CDT THU OCT 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND WEST CENTRAL KANSAS...ALONG AND SOUTHWEST OF A
DIGHTON TO BURDETT AND SAINT JOHN LINE.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS EFFECT FROM UNTIL 7 PM CDT. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.
A RED FLAG WARNING IS IN EFFECT FOR FROM 1 PM CDT TO 7 PM CDT.
SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER
WIND DAMAGE REPORT TO THE NATIONAL WEATHER SERVICE WOULD BE
APPRECIATED.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
KSZ074-084-085-191600-
STANTON-MORTON-STEVENS-
1047 AM CDT THU OCT 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS...SOUTHWEST OF A BIG BOW TO MOSCOW LINE.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR FROM 1 PM CDT TO 7 PM CDT.
SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
RUSSELL
High Wind, Scott
- When
- October 18, 12:00 PM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
A wind gust ot 58 MPH was measured at a location 1 mile WNW of Shallow Water.
High Wind, Trego
- When
- October 18, 12:15 PM CST
- Where
- Trego forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
A wind gust ot 58 MPH was measured at a location near Wakeeney.
High Wind, Barber
- When
- October 18, 12:52 PM CST
- Where
- Barber forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A wind gust of 59 MPH was measured at a location 2 miles east of Medicine Lodge.
High Wind, Lane
- When
- October 18, 1:00 PM CST
- Where
- Lane forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
A wind gust ot 58 MPH was measured at a location near Dighton.
High Wind, Ness
- When
- October 18, 1:00 PM CST
- Where
- Ness forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
A wind gust ot 58 MPH was measured at a location near Ness City.
High Wind, Hodgeman
- When
- October 18, 2:20 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
A wind gust of 60 MPH was measured at a location 3 miles WNW of Jetmore.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, October 18, 20126 injured · $1.2 million · 2 events
- Hail in West Virginia, October 18, 2012$700,000 · 1 in hail · 6 events
- Dust Storm and High Wind in Kansas, October 18, 2012$162,000 · 59 kt wind · 14 events
- Strong Wind in Arkansas, October 18, 2012$50,000 · 2 events
- High Wind in Nebraska, October 18, 201261 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 18, 2012$14,000 · 1.75 in hail · 7 events
- High Wind and Strong Wind in Nebraska, October 18, 2012$10,000 · 56 kt wind · 10 events
- High Wind in Nebraska, October 18, 201256 kt wind · 3 events
- Hail and Damaging Wind in Texas, October 18, 20121.75 in hail · 3 events
- Frost and Freeze in California, October 18, 20122 events
- High Wind in Colorado, October 18, 201256 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Erie, October 18, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418069, 418070, 418074, 418071, 418072, 418073.